Thunderstorm Wind, Middlesex
- When
- July 30, 12:49 PM EST
- Where
- Middlesex County, 1.48 mi NNE of Plainsboro
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.350, -74.590
A few trees were blown down. Time estimated from radar.
Well ahead of an approaching front, isolated thunderstorms developed in a hot air mass over parts of the mid-Atlantic on July 30. While conditions were unfavorable for widespread severe weather, a couple of storms briefly became strong to severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Well ahead of an approaching front, isolated thunderstorms developed in a hot air mass over parts of the mid-Atlantic on July 30. While conditions were unfavorable for widespread severe weather, a couple of storms briefly became strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 30, 8:18 AM EST, 4 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 918 AM EDT Tue Jul 30 2019 .SYNOPSIS... A surface trough will remain in the lee of the Appalachians through Wednesday, as a cold front slowly approaches the region. The front is expected to move through the area Wednesday night and Thursday morning, with high pressure building into the Northeast through the end of the week. The front will linger just south of the area through early next week. Meanwhile, a weak system may move in from the northwest this weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The thermal/lee-side trough that was over our area yesterday is forecast to shift a little farther west today. This will keep a steady southwest flow across the area, allowing for warm and humid conditions to remain across the area. Thicknesses and 925 mb/850 mb temperatures will be comparable to yesterday, if not slightly higher. This is expected to allow daytime high temperatures to reach a degree or two warmer than Monday across the area. Dewpoints will also be comparable, maybe a degree or two higher in some area as well. However, by the time peak heating occurs, daytime mixing should help mix down lower dewpoints and keep the heat index values below advisory levels. It will still be a hot day with temperatures in the low to mid 90s and heat index values in the mid to upper 90s everywhere outside of the highest elevations and right along the coast. With the trough shifting westward today, most shower and thunderstorm activity is expected to remain west of the area. The greatest combination of enhanced vertical moisture, lift from the surface trough and passing short wave/vorticity impulses will stay to our west. However, most of the guidance, including the hi-res guidance, does indicate that a few scattered or isolated showers or thunderstorms will develop and move across portions of eastern Pennsylvania and northern/central New Jersey. Most activity will remain I-78 corridor northward, but cannot rule out a shower or thunderstorm as far south as I-95 corridor. Shear is forecast to be weak as mid-level winds remain weak as well. However, enough instability could build to lead to a few strong to severe thunderstorms if they develop across northeast Pennsylvania and northern New Jersey. SPC has those areas outlined in a Marginal Risk for severe weather this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... The surface trough will likely shift back eastward this evening and remain across the area overnight. A couple of short wave/vorticity impulses will continue to lift across northeast Pennsylvania and northern New Jersey during the overnight period. There will remain some weak instability, along with some enhanced moisture across these areas. Therefore, there will remain a chance of showers/thunderstorms for northeast Pennsylvania and northern New Jersey through the night. Overnight low temperatures will be similar to last night's/this morning's lows as thicknesses do not lower much. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Challenging medium-range forecast today, with severe-weather and heavy-rain potential Wednesday and high uncertainty regarding the influence of a front languishing just to our south late this week into the weekend. An upper-level trough in eastern Canada will extend southward into the Appalachians on Wednesday, with a slow-moving cold front approaching the East Coast during the day. A pre-frontal /lee-side trough will remain in the region during the day, with diurnal heating quickly proving sufficient for scattered to potentially widespread convection near/east of the higher terrain by early afternoon. Forecast soundings in the warm sector look moderately unstable, with steep low-level lapse rates and high precipitable water. Deep-layer flow is rather weak, generally below 30 kts through the troposphere. Nevertheless, flow is fairly unidirectional and will readily mix down with the stronger downdrafts. With contributions to negative buoyancy via water loading and evaporative cooling within the boundary layer, think the potential for a few microbursts is fairly high across the area. SPC upgraded the area to a marginal risk for Wednesday, which seems reasonable. Coverage of severe weather may be somewhat higher than a marginal risk implies, however, if cold pools from initiating storms can congeal fairly quickly. The 00z NAM Nest suggests this potential (as did the two previous simulations). A common characteristic of the more significant severe-weather events this summer has been high-PW environments with inverted-v boundary-layer profiles. Both will be present on Wednesday. As always, though, reality is in the details; forecasting the convective evolution of high-CAPE/low-shear setups is quite challenging until we see the whites-of-the-eyes. Another concern Wednesday is locally heavy rainfall. With fairly weak steering flow and boundary-parallel storm-motion vectors, training convection is a possibility. With a hot/moist environment, convection will likely be efficient rain-producers (at least once the boundary layer becomes saturated). However, the convective evolution may favor forward propagation, given the inverted-v profiles (and as suggested by convection-allowing models), so this threat may be mitigated to a large degree. For now, the threat exists from a pattern recognition sense but looks localized in nature. Models are still trying to figure out what happens to the cold front after it moves through the area Wednesday night and Thursday morning. Precipitation chances should lower during this period as the front sags to the south, but the front will likely stall just to our south. Once again, the GFS is quite aggressive at bringing precipitation into the southern CWA as a midlevel vort max moves in from the southwest Thursday night and Friday. The CMC/ECMWF look much drier, keeping precipitation confined primarily to Delmarva or to our west through this period. Given the rather wet bias the GFS has exhibited recently and the tendency for troughs to be more effective in general at scouring precipitation to the north of stalling fronts (at least for a time), sided the forecast on the drier side. That said, I do have mentionable PoPs south of I-76 Thursday and Friday (and everywhere Friday), given the uncertainty. Perhaps the biggest change to the forecast from 24 hours ago is for Saturday. The 00z GFS and ECMWF both hint at a weak front moving in from the northwest. This is attendant to a digging vort max from the established eastern-Canada longwave trough. The QPF signal has noticeably increased with the ECMWF during this period, especially to our west, for Saturday afternoon. Have added/increased PoPs across the board Saturday and Saturday night, with the highest PoPs west (near the front's expected position during peak heating) and south (near the languishing front to our south). The GFS and ECMWF hint at another system on Sunday as well, but the effects of this second one may be too far north of our area. For now, have slight- chance PoPs for Sunday (which is basically climatology). High pressure may build into the area early next week, but confidence is rather low given the complicated regime preceding this. Forecast temperatures through the period are close to climatology, varying little day to day. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of Today...VFR conditions are expected to prevail through today across the area. Isolated showers or thunderstorms will be possible, especially northeastern Pennsylvania and northern New Jersey. We have included a PROB30 group for RDG and ABE for thunderstorms this afternoon. If a shower or thunderstorm impacts a site, temporary lower conditions may occur. Winds will increase out of the southwest to around 5-10 knots. Occasional gusts in the mid teens is possible this afternoon Tonight...VFR conditions continue. Most showers and thunderstorms will dissipate around or shortly after sunset, although there will remain a chance for an isolated shower or thunderstorm across northeast Pennsylvania and northern New Jersey through the night. Winds will become light and variable for many locations overnight. Those with a direction will be mostly south to southwest around 5 knots. OUTLOOK... Wednesday and Wednesday night...A chance of storms, especially during the afternoon and evening. Gusty/erratic winds and torrential downpours will be possible with the storms, with brief restrictions to be expected if/when they impact the terminals. Outside of convection, mainly VFR with southwest winds 5 to 15 kts becoming northwest as a front slowly moves through the area. Thursday through Friday night...Mainly VFR, though there is some chance of storms both days, especially south and west of PHL. North winds on Thursday becoming more east or southeast Thursday night and Friday, with speeds generally 10 kts or less. Saturday...Mainly VFR, though a chance of storms exists across the area. Brief restrictions possible. Winds generally south or southeast up to 10 kts. && .MARINE... Rest of Today-tonight...Winds will become gusty as the pressure gradient increases between the surface trough over land, and high pressure to our south and east. Wind gusts will likely increase to around 20 knots, and may approach 25 knots at times late this afternoon and evening. However, confidence in them occuring is low enough to prevent issuing a Small Craft Advisory at this time. Winds will diminish some overnight tonight. OUTLOOK... Wednesday and Wednesday night...A good chance of storms, with gusty/erratic winds and locally higher waves in their proximity. Timing looks to be during the afternoon and evening hours. Outside of storms, sub-advisory winds/seas expected. Thursday through Saturday...Sub-advisory winds/seas expected. A chance of storms through the period, primarily off the Delaware coast. RIP CURRENTS... The rip current forecast today is similar to yesterday and will be dependent on the swell period. The swell period has been varying between 5-15 seconds the last couple of days. When the longer period takes over, the swell is only 1-2 feet, but when the period is shorter, the swell is higher at 2-3 feet. With the variable conditions, we will have a moderate risk for dangerous rip current formation today. && .EQUIPMENT... The NOAA Weather Radio transmitter located in Howell, New Jersey (Station WXM-60) was damaged during the storms on July 22. As a result, the radio signal is not transmitting properly. It will take a while for the repairs to be made. We do not have an estimate as to when the broadcast will be fully restored. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...CMS Near Term...Iovino/Robertson Short Term...Robertson Long Term...CMS Aviation...CMS/Robertson Marine...CMS/Robertson Equipment...Staff
Hazardous Weather Outlook National Weather Service Mount Holly NJ 323 AM EDT Tue Jul 30 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-310730- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 323 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-310730- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 323 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-310730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. CMS
The Philadelphia radar (KDIX), 47 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833200.